You have had the ADHD assessment, the doctor has prescribed medication and the feedback from school is that your child is showing marked improvement.
But how do you deal with loss of appetite and other worrisome side-effects - how do you deal with this? See what the ADHD Expert has to say about the effects of ADHD medication.
Q: Extreme weight loss on Ritalin
It's been three months since my 14-year-old son has started Ritalin. He takes one tablet every day in the morning (should it be before or after meals?, he takes them anytime). I must say the teachers are commending the change of attitude, and his first term report looked good except for English, and he has been struggling with Maths.
My biggest concern is that he has lost tremendous weight since he started with the medication. He is eating and sleeping normally though. My mother mentioned an episode of extreme violence towards his 7-year-old brother. He will do something today, become so teary and sorry and apologetic when you confront him, and then two days later he does the same thing again; it's a cycle. His friends are younger than him, he has no steady role model in his life. I try to be as open to him as possible so that he doesn't feel that he needs a male person to talk to.
Please help me with his weight loss, it's really terrible. He has also been caught with a cigarette and no-one in the family smokes.
A: As Ritalin is known to reduce appetite and cause weight loss, it is recommended to be taken before breakfast to ensure a hearty meal can be eaten before the loss of appetite sets in. To counteract the weight loss, you can give him a supplement drink such as Ensure.
The change in moods experienced by your son is also common with Ritalin; a change in dose may help this matter, which your prescribing doctor will be able to do if necessary.
From your post I do not know the reason for his friends being younger than him: if it is by choice, it may be an unconscious attempt to boost his self esteem. Depending on the age gap, it may not be anything to be concerned about, however - particularly as he gets older - he should be encouraged to make friends with his peers.
The potential smoking issue may be him rebelling or simply experimenting; either way there needs to be a consequence for such behaviour - underage smoking is illegal.
That you mention the lack of a "steady male figure" seems to indicate you have concerns about this; if need be, you could link him to a 'big brother' through a mentoring programme (www.bbbssa.org.za).
Q: Weight loss whilst using Concerta
My son, aged 6, is underweight for his age. He was recently put on Concerta. He has terrible mood swings, especially when it comes to eating and drinking. Is this normal, and will it pass? What can I give him as a supplement?He also has a lot of allergies. In addition to the Concerta, he has been prescribed Resperlet, but it makes him very drowsy. Can children his age take this medication?
A: The prescribing doctor must have had a reason for putting your little one on the medication he has.
Regarding the weight loss and mood swings, yes this is 'normal' for Concerta; some children get over these side effects after a month or so, others do not. If it becomes excessive, it may be worthwhile speaking to your doctor about changing the dose or the medication all together.
Something like Ensure as a supplement can help children to maintain a little weight. Your chemist will be able to advise which supplements are suitable for children.
Q: Ritalin for studying
I'm trying to get some studying done, but I am having trouble focusing. I find that I'm very easily distracted and can't get myself to concentrate on any one particular thing for too long. Could this be ADD? If so, could RITALIN help me with my concentration?
A: As studying is rarely anyone's favourite pastime, it is not the best activity to measure your concentration by.
For a diagnosis of ADHD to be made, you must have difficulty concentrating in at least three different settings, and the experience must impact negatively on your functioning. Some other symptoms of ADHD include being forgetful of important tasks or items, poor time management and difficulty completing a variety of tasks.
Taking Omega oils on a daily basis can help to improve concentration, as can exercise, getting enough sleep and following a healthy diet rich in protein and low in carbohydrates.
Q: Ritalin LA vs.Concerta
Would you be able to advise me on the cost of Ritalin LA, and give me the pro's and con's of Ritalin LA vs Concerta?
A: Ritalin and Concerta have the same active ingredient, with Concerta having a slower release system than Ritalin LA. This means Concerta has a less abrupt rise-and-fall effect.
Costs will depend on the mg - your pharmacist will be able to provide you with the costs. If you are on a medical aid, please note that the payment for ADHD medication comes from your day to day savings.
Q: Risperdal or Ritalin
Could you please explain the difference between Risperdal and Ritalin?My son was assessed by a paediatrician who recommended Risperdal, but wanted to wait a few months. He was recently evaluated be a counselling psychologist who says he is severely ADD and thinks methylphinidate (Ritalin) is better. And I, after 2 years of trying every natural option and mountains of research, am TOTALLY confused.
A: Both Ritalin and Risperdal (and any other ADHD medication for that matter) reduce the re-uptake of different neurotransmitters in the brain. Which medication is best suited to your son depends on the type of ADHD he has (Inattentive, Hyperactive or Combined type.) Ritalin works ondopamine and noradrenaline, Risperdal works on dopamine (among others).
ADHD is caused by the lowered levels of dopamine and/or noradrenaline. Dopaminehelps us to concentrate while noradrenalin reduces impulsive behaviours.
Very basically put: if your son is the inattentive type, he would benefit more from a medication that increases dopamine levels; if he is the more hyperactive type, he would benefit more from medications that increase noradrenaline levels. As there are a few medications out there which can achieve this, the one best suited to your son ultimately depends on how he responds to them. It may have to be tested on a trial-and-error basis.
Q: Weight loss whilst using Concerta
How do I help my child gain weight? What products (other than drinks) can I give her to help her gain weight? She just went off Strattera is now on Concerta. She is aged 7 and weighs 21kg. Please guide me.
A: Unfortunately I am not aware of anything other than nutritional drinks that can assist with weight gain. When I last spoke with a GP about weight gain in children he recommended Ensure as his brand of choice.
Unless your daughter has any allergies, try the different supplements from your pharmacist (for children) and see which one works best. As everyone is built differently,there may be one that works best for her.
Q: 11-year-old girl having heart palpitations on Strattera
We need some advice with regards to possibly taking our daughter off Strattera, she has been on it for 4 years. She has such strong heart palpitations that you can even feel them while giving her a hug. This is of great concern to us and I don't want to risk her health by keeping her on the drugs.
She has been keeping this condition from us for some time and I feel terrible that we never picked this up. She says that sometimes and it gets so bad that she feels pain when she has it. Is it wise for us to stop the drug and get her to a doctor as soon as possible or should we keep her on it until I get an appointment?
A: It is never advisable to stop any medication without medical advice, which I unfortunately cannot provide. Please phone your prescribing doctor and leave a message for him/her describing the symptoms and ask for some feedback as soon as possible - even if it is passed on via the receptionist.
I hope s/he is sensitive to your concerns and provides you with some feedback.
Q: Weight gain on Ritalin
My son, 9, has gained a lot of weight since on ritalin. What can be done, since this is affecting him - he is shy regarding his body and insecure about "being fat".
A: Stimulants usually cause weight loss, not weight gain. If he is taking any other medications, it may be the interaction of the two that is causing the weight gain. Please speak with your prescribing doctor about this.
Visit the ADHD Centre
Send your questions about ADHD to the ADHD Expert
(Joanne Hart, Health24, July 2011)